Hail, Union
- When
- July 5, 1:15 PM PST
- Where
- Union County, Hilgard
- Measured
- 1.38 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 45.350, -118.250
A camp host at Spring Creek RV Park measured hail up to 1.38 inch.
An upper level disturbance combined with daytime heating and 70 knot upper level winds produced severe thunderstorms over the Blue Mountains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
An upper level disturbance combined with daytime heating and 70 knot upper level winds produced severe thunderstorms over the Blue Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 5, 10:59 AM PST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PENDLETON OR
1159 AM PDT SUN JUL 5 2009
.UPDATE...TEMPERATURES ARE ON TARGET FOR ANOTHER ABOVE NORMAL DAY
ACROSS THE ENTIRE AREA. HOT AFTERNOON HIGH TEMPS SHOULD APPROACH THE
CENTURY MARK OVER THE LOWER COLUMBIA BASIN WHERE A HEAT ADVISORY IS
IN EFFECT TODAY. NEW MODELS WERE SHOWING SOME MID LEVEL MOISTURE TO
TRAVEL NORTH AND INTO THE CWA THIS AFTN. SLIGHT DIFFERENCE IN
LOCATION WHERE THE NAM HAS IT OVER WALLOWA AND THE GFS HAS IT
FURTHER WEST. IN ANY EVENT HAVE INCREASED POPS EAST OF THE LOWER
COLUMBIA BASIN FOR THIS AFTN. FORECAST MODEL SOUNDINGS MAY APPEAR TO
SHOW SOME GOOD CAPE WITH THIS MOISTURE. COMBINING THIS WITH DAYTIME
HEATING MAY PRODUCE SOME AFTERNOON/EVE THUNDER AND A FEW MAY BECOME
STRONG AS SOUNDINGS SHOW SOME VEERING WITH HEIGHT SO MENTIONED SMALL
HAIL OVER THE EASTERN MTNS LATER THIS AFTN/EVE.
&&
.AVIATION...18Z TAFS...VFR CONDITIONS WILL BE PREVALENT FOR THE NEXT
24 HOURS. MID AND HIGH CLOUDS WILL INCREASE THIS AFTERNOON AND
EVENING AHEAD OF A COLD FRONT. ISOLATED THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON IN THE UNSTABLE AIR OVER CENTRAL AND EASTERN OREGON
AND MAY AFFECT KRDM...KPDT AND KALW AFTER 05/20Z. THE FRONT WILL
CROSS THE CASCADES THIS EVENING AND MAY TRIGGER ISOLATED
THUNDERSTORMS OVER ALL OF EASTERN WASHINGTON AND OREGON TONIGHT.
PROBABILITY WILL NOT BE ENOUGH TO INCLUDE IN TAFS...BUT DO EXPECT
SOME SHOWER ACTIVITY NEAR ALL TAF LOCATIONS. LOW LEVELS REMAIN VERY
DRY SO CONVECTIVE ACTIVITY WILL BE HIGH BASED...ABOVE 8-12 KFT.
WINDS WILL BE UNDER 15 KTS THROUGH 05/21Z THEN INCREASE TO 10 TO 20
KTS WITH GUSTS TO 25 KTS AT KDLS. WINDS WILL BE BRIEFLY GUSTY AT
KPSC...KALW...KPDT...AND KRDM THIS AFTERNOON. THUNDERSTORM ACTIVITY
MAY GENERATE BRIEF GUSTY WINDS TO 35 KTS. WINDS WILL ALSO INCREASE
BRIEFLY TO 10-20 KT AND GUSTS TO 30 KT WITH THE FRONTAL PASSAGE
03-06Z KDLS...KYKM...AND KRDM AND 05-9Z KPSC...KALW...AND KPDT. 76
&&
.PREV DISCUSSION... /ISSUED 542 AM PDT SUN JUL 5 2009/
SHORT TERM...TODAY THROUGH MONDAY NIGHT...A LARGE MID/UPPER LEVEL
TROUGH NEAR 135W...SEEN ON THE SATELLITE WATER VAPOR LOOP...WILL
MOVE TOWARD THE COAST TODAY. A MINOR UPPER LEVEL DISTURBANCE WILL BE
EXITING WALLOWA COUNTY BY AROUND 7 AM THIS MORNING. UNTIL THEN
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG SUMMIT
RIDGE IN EASTERN WALLOWA COUNTY AND IN THE WALLOWA MOUNTAINS.
OTHERWISE...THE ATMOSPHERE WILL START OUT STABLE THIS MORNING AND
THEN DESTABILIZE FOR SCATTERED THUNDERSTORMS DEVELOPING OVER THE
BLUE MOUNTAINS THIS AFTERNOON. A 70 KNOT UPPER LEVEL JET PUSHES EAST
OF THE CASCADES SUNDAY NIGHT AHEAD OF A STRONG UPPER LEVEL SHORT
WAVE. THE SHORT WAVE WILL PROVIDE DYNAMIC LIFT AND FORCING AND DRAG
A COLD FRONT THROUGH THE FORECAST AREA LATE SUNDAY NIGHT/EARLY
MONDAY MORNING. VERTICAL WIND SHEAR OF 40 TO 60 KNOTS WOULD SUPPORT
STRONG THUNDERSTORMS SUNDAY NIGHT. THE TROUGH REMAINS JUST OFF THE
COAST MONDAY AND MONDAY NIGHT THUS KEEPING THE EAST SLOPES OF THE
WASHINGTON CASCADES IN A SLIGHT CHANCE OF SHOWERS. POLAN
.LONG TERM...TUESDAY THROUGH SATURDAY...MODELS ARE IN GOOD
AGREEMENT IN KEEPING A TROUGH OVER THE AREA THROUGH THE LONG TERM
PERIOD. INITIALLY THE TROUGH WILL BE CENTERED OVER WASHINGTON AND
KEEP A COOL BUT MOIST SOUTHWEST FLOW OVER THE AREA TUESDAY AND
WEDNESDAY. IMPULSES IN THE FLOW WILL KEEP A SLIGHT CHANCE OF SHOWERS
OVER THE AREA EXCEPT FOR THE COLUMBIA BASIN. THERE WILL BE A SLIGHT
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IN THE MOUNTAINS OF
EASTERN OREGON. TEMPERATURES WILL BE IN THE 70S TO LOWER 80S WITH
60S AND LOWER 70S IN THE MOUNTAINS. BREEZY TO WINDY CONDITIONS ARE
EXPECTED TUESDAY AFTERNOON. BY THURSDAY THE TROUGH WILL SPLIT AND
PART OF THE ENERGY WILL GO INTO SOUTHERN CANADA WHILE THE REMAINDER
OF THE TROUGH WILL REFORM OFFSHORE. THIS WILL PUT US ON THE EASTERN
SIDE OF THE LOW IN A MORE SOUTHERLY FLOW. THIS WILL ALLOW A GRADUAL
WARMING TREND WITH TEMPERATURES RISING A DEGREE OR TWO EACH DAY
THURSDAY THROUGH SATURDAY. CONDITIONS WILL ALSO GRADUALLY DRY WITH
SHOWERS IN THE MOUNTAINS DIMINISHING IN COVERAGE EACH DAY. 83
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 96 63 81 56 / 20 20 20 10
ALW 97 66 84 58 / 20 20 20 10
PSC 101 66 87 59 / 10 20 20 10
YKM 96 62 81 55 / 10 30 30 10
HRI 100 63 85 56 / 10 20 20 10
ELN 94 62 80 55 / 10 30 30 10
RDM 93 51 78 44 / 20 20 20 10
LGD 93 59 79 51 / 30 30 20 10
GCD 94 55 79 48 / 20 20 20 10
DLS 95 63 80 56 / 10 30 30 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING FROM 8 PM THIS EVENING TO 11 AM PDT MONDAY FOR
ORZ610-630.
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 11 AM PDT MONDAY
FOR ORZ609-631.
HEAT ADVISORY UNTIL 8 PM PDT THIS EVENING FOR ORZ044.
WA...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 11 AM PDT MONDAY
FOR WAZ609-631-675.
HEAT ADVISORY UNTIL 8 PM PDT THIS EVENING FOR WAZ028.
&&
THREAT INDEX
TODAY : YELLOW
MONDAY : GREEN
TUESDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
97HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1045 AM PDT SUN JUL 5 2009
UPDATED FOR RED FLAG WARNING
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-061415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
1045 AM PDT SUN JUL 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
FIRE WEATHER WATCH
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
YAKIMA VALLEY
CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.
RED FLAG WARNING
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN
COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA
VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE
BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON,
CENTRAL OREGON, LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF
THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.
THUNDERSTORMS
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL OREGON, GRANDE RONDE
VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF
OREGON, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM
COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
AFTERNOON TEMPERATURES WILL AGAIN REACH 100 DEGREES OR MORE IN PARTS
OF THE LOWER COLUMBIA BASIN TODAY. A HEAT ADVISORY WILL CONTINUE FOR
THIS AREA UNTIL 8 PM SUNDAY EVENING.
THE AIR MASS IS UNSTABLE...AND MOISTURE INCREASING FROM THE
SOUTHWEST WILL BRING ANOTHER ROUND OF ISOLATED TO SCATTERED
THUNDERSTORMS THIS AFTERNOON. A FEW STORMS COULD BE STRONG WITH
HAIL UP TO PENNY SIZE AND WIND GUSTS TO 50 MPH POSSIBLE.
A STRONGER SYSTEM WILL BRING A BETTER CHANCE FOR THUNDERSTORMS TO
THE REGION THIS AFTERNOON AND ESPECIALLY TONIGHT. DUE TO LIGHTNING
IN COMBINATION WITH DRY FUELS IN THE LOWER GRASSLAND AREAS OF
CENTRAL AND NORTH CENTRAL OREGON AND SOUTH CENTRAL WASHINGTON...A
RED FLAG WARNING HAS BEEN ISSUED. IN THE LOWER COLUMBIA BASIN AND
THE EASTERN COLUMBIA RIVER GORGE...WINDS WILL INCREASE THIS
AFTERNOON. THE COMBINATION OF WINDS AND LOW RELATIVE HUMIDITIES
WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. THE RED FLAG
WARNING FOR THIS AREA INCLUDES WINDS AND LOW HUMIDITIES THIS
AFTERNOON FOLLOWED BY THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING
TONIGHT. FOR DETAILS...REFER TO THE NWS PRODUCTS SEARFWOTX (KITTITAS
VALLEY) AND PDXRFWPDT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
FIRE WEATHER WATCH MONDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
YAKIMA VALLEY
RED FLAG WARNING MONDAY
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN
COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA
VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE
BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON,
CENTRAL OREGON, LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF
THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
THUNDERSTORMS MONDAY
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL OREGON, GRANDE RONDE
VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF
OREGON, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM
COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
THUNDERSTORMS WILL BE POSSIBLE AGAIN EARLY MONDAY MORNING IN CENTRAL
AND NORTH CENTRAL OREGON AND IN NORTHEAST OREGON FOR THE REMAINDER
OF MONDAY.
WINDS WILL ALSO INCREASE WITH THIS NEXT SYSTEM. BREEZY WINDS ARE
EXPECTED IN THE EASTERN COLUMBIA RIVER GORGE...KITTITAS VALLEY AND
IN THE COLUMBIA BASIN...ESPECIALLY ON MONDAY AND MONDAY EVENING.
UNSETTLED WEATHER AND MUCH COOLER TEMPERATURES ARE EXPECTED MONDAY
THROUGH FRIDAY OF NEXT WEEK WITH A SLOW WARMING TREND BEGINNING
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THROUGH MONDAY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PENDLETON OR 202 PM PDT SUN JUL 5 2009 ORZ049-501>503-052200- FOOTHILLS OF THE BLUE MOUNTAINS OR-GRANDE RONDE VALLEY OR-NORTHERN BLUE MOUNTAINS OF OREGON OR-SOUTHERN BLUE MOUNTAINS OF OREGON OR- 202 PM PDT SUN JUL 5 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION AND CENTRAL UMATILLA COUNTIES UNTIL 300 PM PDT... AT 201 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF KAMELA...OR 15 MILES WEST OF LA GRANDE...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4578 11853 4561 11789 4517 11818 4524 11884 TIME...MOT...LOC 2102Z 213DEG 14KT 4536 11838
The Pendleton radar (KPDT), 60 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
1 hail. Local standard time, as filed.
A camp host at Spring Creek RV Park measured hail up to 1.38 inch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184055.